Hello Peeps!

Hi Everybody, I'm fairly new to the site and this is my first blog ever.....!!

Just looking to get in touch with like minded people experiencing similar problems with the RA.

Have been diagnosed for about a year and a half now. I'm currently on a combi of Hydroxy & Sulfa with Diclofenac. Even with this I've been getting flare ups and about the only thing that calms them down & eases the pain is Prednisolone. The injections were brilliant....had such relief! But now my Rheumy has said I need to have a break from them....although I can take a very low dose in tablet form over short periods with gaps on between.

I have taken MTX but because of the hair loss I decided to stop. My Rheumy wants me to try Lef but I've read that one of the most common side effects is hair loss....again...so have decided against this for the time being.

Has anyone else suffered with hair loss with these 2 drugs? I know it probably sounds really vain but I've suffered with hair loss in the past and ended up with depression because of it....don't really want to go down that road again!

Lets hope 2013 is a good year for us all.

16 Replies

oldestnewest
  • Hi Luthien and welcome. I too have suffered hairloss in the past - so severely that I went bald. So the prospect of MTX worried me horribly. However I was very lucky not to suffer this side effect much at all and now my hair is very full again and I've been on Hydroxy for 8 months and MTX for 13 months.

    I did tell me rheumy and GP that if I suffered hairloss I would want to stop taking MTX - had already tried sulpha and had a serious reaction to it. I completely understand and agree that hairloss for me would have made me depressed and forced me off this medication and I'm not vain either - but I love my hair and having been bald twice in my life, once as a child and once as an adult it wouldn't have been something I could have tolerated either. I don't know enough about Leflunomide, having never tried it, but someone did pm me to say that if I suffered hairloss on MTX - try Leflunomide because they had switched to it and the hairloss had stopped. So may be worth trying at least? Tilda x

  • Hi Luthien, Welcome, i had slight hair loss with metx but none at all with lefl. though for me the side effects of lefl were very bad and i asked to come off it. I don't think it is vain - it is a horrible side effect of losing hair. All the best hope you get something that works for you.

  • Hiya, Welcome to this friendly site, you will find that you will get a lot of advice and great positive message's, which i have received since i have join, which was only in September when i was diagnosed by my GP,I'm on MTX at the moment, I don't think it is you being vein about losing your hair, i know if that was to happen to me, i would want to change my meds as soon as possible, i have lovely thick hair,( NOW THAT'S BEING VEIN) like my Mum had,she lost it due to having cancer treatment, she was devastated,.........

    i'm really glad you have joined us, But wish is wasn't because of this rotten decease,

    Have a great new year Shirl xx

  • Welcome.

    I was unaware of hair loss due to mtx, shall be watching

    mine from now on, I am no beauty but if i lost my hair i would look

    like an egg due to the weight gain LOL.

    I keep meaning to ask, when I was first aware of having RA I was put

    on Arthrotec 50. I was on that and low dose steroid for some 15 years

    and I was really good, able to walk miles, still work and enjoy life.

    It was eventually decided to put me on mtx as I was having more flare ups.

    since then I can honestly say it has been downhill. I was taken off Arthrotec

    and when I asked to take it again it no longer helped.

    has anyone else had this experience?

  • Hello and welcome cant help on the hair loss i was on lefl foe only two months and had to come off thought other side affects hope you have a better 2013 karen x

  • I was on mix and eventually rheummy took me serious and changed it due to hair loss. I have been on lefl for a couple of years now with no side effects yeh ! Please don't dismiss until you have tried it - it may work for you.

    Sally

  • Welcome to this very friendly and supportive site I understand what you mean about the relief from the steroid injection as I had a similar experience unfortunately it is starting to wear off now after 8 weeks. I am afraid I cannot help you with the side effects of the DMARD meds as I am not on any yet but the people on here are very helpful and knowledgeable and I am sure you will get good advice from them.

    heres to a better new year crisxx

  • Thank you all for your advice & comments.....they have been really helpful....maybe I'll think about trying the Lef in the new year.

    xxx

  • Hi and welcolme to the site. I like coming on here cos every one is so friendly and have loads of help and advice. I was on mtx and lost some hair , so got changed to leflunomide and no hair loss, unfortunately it didn't work for me so got put on ARava, and my hair completely change to being thick and very curly from thick but poker straight! Everyone thought I had had a perm!! And initially I hated it, everyone was saying oh your hair looked nice and I was desperately trying to straighten it lol. given up now and sorta got used to it.Hi and welcolme to the site. I like coming on here cos every one is so friendly and have loads of help and advice. I was on mtx and lost some hair , so got changed to leflunomide and no hair loss, unfortunately it didn't work for me so got put on ARava, and my hair completely change to being thick and very curly from thick but poker straight! Everyone thought I had had a perm!! And initially I hated it, everyone was saying oh your hair looked nice and I was desperately trying to straighten it lol. given up now and sorta got used to it.Hi and welcolme to the site. I like coming on here cos every one is so friendly and have loads of help and advice. I was on mtx and lost some hair , so got changed to leflunomide and no hair loss, unfortunately it didn't work for me so got put on ARava, and my hair completely change to being thick and very curly from thick but poker straight! Everyone thought I had had a perm!! And initially I hated it, everyone was saying oh your hair looked nice and I was desperately trying to straighten it lol. given up now and sorta got used to it.Hope 2013 good for you and sees u well, pain free and gorgeous love A xx

  • Darn this iPad and this "snap we couldn't find this page!!!" Hope the above makes sense!!! Lol Axx

  • Hahahaha allanah......i'm always doing stuff like that!! Yes & it does make sense.

    Happy new year celebrations to you. xx

  • Guess I have been blessed without losing hair on MTX but was on Arava years ago and I also got very curly hair and thick hair. I LOVED it, didn't have to do anything to my hair. But it started messing with my liver so had to come off. I am now on MTX and Remicade and not on all that Presdisone. Sometimes it just takes the right combination of drugs. I have had RA for 16 years, and did go in COMPLETE remission (no drugs) for 5 years. Then it came back. I think what caused the remission is the major excerise I did. I was 5 years younger then but am going to start biking lots like I did then and see if I go back into remission. Guest I am greedy. Good Luck

  • Hi tricia, I think exercise does help....it did for me when I used to swim regularly. My biggest new years resolution is to get back into swimming.

    I'm gonna start exercise walking too....have been given these copper insoles which are supposed to help arthiritic conditions.....so we'll see if those work.

    Hope you manage to get back into remission v.soon. xx

  • Yes - exercise is definitely the way to go re remission - sometimes I wonder if I even need these blessed meds at all when I've got two dogs and my nintendo wii fit and a new swimming pool opening up soon in our locality! TTx

  • PS - but this only applies to people with mild enough RA to be able to do the exercising in the first place of course.

  • Ive just come off leflunomide but only because it wasnt working, not because of any side effects.

    I did lose a bit of hair but not handfuls and no bald patches.

    Hope you get sorted soon.

    Jo

    Xxx

You may also like...